Anthrax in Heroin Users

Special Feature

By Stan Deresinski, MD, FACP, Clinical Professor of Medicine, Stanford, Associate Chief of Infectious Diseases, Santa Clara Valley Medical Center, is Editor for Infectious Disease Alert.

A critically ill patient, who was a heroin user, was admitted to a hospital in Scotland in December 2009 and was found to be infected with Bacillus anthracis.1 He was not the last such patient and, as of June 11, 2010, Scottish health authorities had identified 45 confirmed cases of anthrax in heroin users; 13 of these cases were fatal. Cases were also identified in England and Germany.

Most of the affected cases injected their heroin, either intravenously, subcutaneously, or into muscle, but some also smoked or snorted it. Of the patients described to date, none have presented with classical presentations of anthrax cutaneous infection with a painless black eschar, inhalational disease with hemorrhagic mediastinal lymphadenopathy, or typical gastrointestinal disease.2 Rather than the expected cutaneous ulcer, skin and soft-tissue infections in this outbreak have, instead, been quite variable in appearance, with the exception of the apparently universal presence of marked edema that appears to be in excess of the degree of induration. The induration, as well as any associated erythema is, in fact, often minimal. Systemic symptoms are variable and depend upon the stage of disease, but many patients have a normal temperature at presentation. Also commonly normal are the white blood cell count, CRP, and serum lactate concentration. In some patients, the illness has been biphasic, with an initial response to therapy, especially fluid infusion, followed by rapid deterioration with hypotension, third-spacing, and coagulopathy.

While classical inhalational anthrax has not been observed, pleural effusions are common. At presentation, some patients have abdominal symptoms, including nausea, vomiting, and abdominal pain, but the gastrointestinal mucosal ulcerations and associated hemorrhagic lymphadenopathy have not been seen. Ascites may occur. Some patients, not all of whom had evident soft tissue infection, presented with meningoencephalitis, with evidence of intracranial bleeding with features of a subarachnoid hemorrhage — a syndrome which has been universally fatal.

Management involves infusion of large volumes of fluid, antibiotics, and surgical debridement. The Health Protection Agency of Scotland recommends administration of ciprofloxacin together with an antibiotic with "CNS penetration," such as penicillin, ampicillin, meropenem, rifampin, or vancomycin, together with clindamycin, with the hope of reducing toxin production. The Scottish authorities recommend excision of affected skin with a margin greater than 2 cm, excision of needle tracks within muscle, and decompression in the presence of compartment syndrome. Debridement, which may have to be repeated one or more times, is complicated by the fact that, in contrast to findings in necrotizing fasciitis, the margins between normal and affected tissue may be indistinguishable. They state that pleural and ascitic fluid should be drained because it contains toxin. In addition to these measures, the Scottish authorities also recommend consideration of the use of Anthrax Immune Globulin Intravenous, an investigational preparation derived from vaccinated human volunteers that was made available to them by agreement with the U.S. CDC and FDA.

B. anthracis is widely distributed in soil, with appropriate physicochemical characteristics in which it can survive in spore form for decades. It is overwhelmingly likely, albeit unproven, that heroin contaminated by anthrax was the source of infection of these unfortunate patients. Contaminated heroin also has been the source of infection or intoxications by other spore-forming organisms in injection-drug users. There was, for example, a marked increase in such illnesses in the United Kingdom from 2000 to May 2004, during which the following were etiologic: Clostridium novyi (68 cases), Clostridium histolyticum (9), Clostridium sordelli (1), Bacillus cereus (1), together with 20 cases of tetanus and 57 of wound botulism.3

References

  1. Health Protection Scotland. Anthrax Outbreak Information. http://www.hps.scot.nhs.uk/anthrax/index.aspx
  2. Health Protection Scotland. Interim clinical guidance for the management of suspected anthrax in drug users. http://www.hps.scot.nhs.uk/anthrax/documents
  3. Brett MM, et al. Soft tissue infections caused by spore-forming bacteria in injecting drug users in the United Kingdom. Epidemiol Infect. 2005;133:575-582.